North Carolina, 2007

Hail in North Carolina, June 12, 2007

June 12, 2007 · NWS RNK · 1 event in 1 county or zone

Severe thunderstorm produced nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorm produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 2:59 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 12, 2:59 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT TUE JUN 12 2007

.SYNOPSIS...
A SERIES OF UPPER AIR DISTURBANCES WILL AFFECT THE REGION THROUGH
THIS WEEK. HIGH PRESSURE STRENGTHENING OVER NEW ENGLAND WILL ALLOW
COOLER AIR TO SEEP INTO THE MIDDLE ATLANTIC BY FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
NC COUNITES REMAIN IN A SEVERE THUNDERSTORM WATCH THROUGH THIS
EVENING. MOST FAVORABLE AXIS FOR DEVELOPMENT THIS PM AND THIS
EVENING WILL BE ALONG THE BLUE RIDGE...WHERE SURFACE CONVERGENCE
EXISTS...ALONG WITH A DEWPOINT BOUNDARY. ALTHOUGH CORE OF COLDEST
H5 AND H7 AIR IS TO OUR SOUTHWEST...IT SERVED A PURPOSE TO LOWER
THE FREEZING LEVEL IN COMPARISON TO YESTERDAYS EVENT. WITH MANY
OF THESES STORMS PRODUCING PEA SIZED HAIL. HOWEVER...SURFACE
DEWPOINTS ARE ONLY MAXING OUT NEAR 60F...SO NOT EXPECTING AS MANY
WARNINGS AS YESTERDAY AT THIS POINT. WITH MORE STORMS ENTERING
NORTHERN VA AND MARYLAND TRAVELING SSW...SOME SHOWERS SHOULD
PERSIST DEEPER INTO THE OVERNIGHT. LIKELY POPS WERE KEPT FOR
WEDNESDAY...WITH SREF/GFS STILL SHOWING MORE COVERAGE...AS A
BAROCLINIC ZONE DEVELOPS ALONG THE BLUE RIDGE AND WEST DUE TO THE
ONSET OF NE TO E FLOW/COOL AIR/UPSLOPE COMPONENT...AS HIGH
PRESSURE INTENSIFIES OVER NEW ENGLAND.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
COOLER AIR CONTINUES SEEPING SOUTHWARD INTO THE CWA...WITH
BOUNDARY REMAINING ALONG THE RIDGES THROUGH FRIDAY NIGHT. ANOTHER
POTENT SHRTWV...CLOSED THROUGH H3...DROPS ALONG IT ON FRIDAY WITH
MORE COVERAGE THAN THURSDAY. BIGGEST CHG TO THIS TIMEFRAME WAS TO
INC POPS JUST BELOW LOW LIKELY IN FAVORED UPSLOPE SPOTS...MORE
SPECIFICALLY EXTREME SW COUNTIES. ALSO...DID TAKE 2-4F OFF OF HIGH
TEMPS FRI ACROSS THE BOARD...WHICH JUST GOT MAX T GRIDS INTO THE
HIGHER END OF GUIDANCE. UNDOUBTEDLY...POPS WILL NEED TO BE INC IN
THESE PARTS ON FUTURE SHIFTS...BUT NEEDED TO STAY WITHIN COLLAB FOR
NOW. DRIEST PART OF CWA MAY VERY WELL BE EASTERN EXTREME...BUT DID
HOLD ONTO AT LEAST SLT CHC POP THERE THROUGH THE SHRT TERM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
REX BLOCK ALONG THE MIDDLE ATLANTIC AND NEW ENGLAND FINALLY GETS
PUSHED EAST AS H5 HEIGHTS BUILD THROUGH THE LOWER MISSISSIPPI AND
OHIO RIVER VALLEYS...JUST IN TIME FOR THE WEEKEND. THUS EXPECT A
WARMING/DRYING TREND AS WEEKEND CLOSES. AGAIN...THE OP GFS IS MORE
AGGRESSIVE THAN ITS ENSEMBLES AND THE ECMWF...WITH A COLD FRONT
DROPPING INTO THE LOWER GREAT LAKES SUNDAY NIGHT AND MONDAY MORNING. DID
FOLLOW HPC GRIDS CLOSELY...WHICH KEEP POPS OUT OF THE FORECAST
UNTIL THE END OF THE LONG TERM. H85 TEMPS APPROACHING +20C ONCE
AGAIN WILL PUSH THE PIEDMONT INTO THE LOWER 90S...WITH DEWPOINTS
AND MUGGIES RETURNING REGIONWIDE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CONVECTION FIRING UP OVER THE SOUTHWEST THIS AFTERNOON IN ASSOC
WITH THE LARGE SHORTWAVE DROPPING SOUTH THRU THE SOUTHERN APPS.
TAF SITES STAND A SMALL CHANCE OF SEEING A CELL DIRECTLY OVER THE
AIRSPACE.

A BETTER CHANCE MAY COME TONIGHT (ESP LYH/DAN) AS CONVECTION
FORMING OVER THE MID-ATLANTIC COAST MOVES DOWN OVER THE PIEDMONT
OVERNIGHT SUPPORTED BY ADDITIONAL SHORTWAVE ENERGY DROPPING DOWN
IN THE NORTHERLY FLOW ALOFT. WIDESPREAD CLOUD COVER ALSO LIKELY
WEDNESDAY MORNING...PREVENTING FOG FORMATION ACROSS THE COUNTY
WARNING AREA LATE TONIGHT. CONVECTION BECOMES WIDESPREAD WEDNESDAY
AFTERNOON WITH HEATING. IT WILL BE LIKELY THAT EACH TAF SITE WILL
SEE A TSTM AT SOME POINT DURING THE AFTERNOON.

BY THURSDAY A MORE STABLE...MARITIME AIRMASS MOVES IN FROM THE
EAST POSSIBLY RESULTING IN MVFR CIGS/VSBYS DURING THE DAY AT
ROA/LYH/DAN WHILE THE WESTERN EDGE OF THE FCST AREA REMAINS
UNSTABLE WITH A CHANCE OF LATE DAY STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/JS
Hazardous weather outlook, Jun 12, 1:31 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT TUE JUN 12 2007

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-131845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
231 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-131845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
231 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ANY OF THE STRONGER STORMS MAY PRODUCE HAIL OR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 1:44 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE JUN 12 2007

NCZ001-VAZ015-121945-
ASHE NC-GRAYSON VA-
244 PM EDT TUE JUN 12 2007

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SPEEDWELL...OR ABOUT 3 MILES
SOUTHEAST OF COMERS ROCK...MOVING SOUTHWEST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FLATRIDGE AT 255 PM EDT...VOLNEY...TROUT
DALE AT 320 PM EDT...RUGBY AT 330 PM EDT...GRAYSON HIGHLANDS STATE
PARK AT 340 PM EDT...NELLA...WHITETOP AT 345 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 1:48 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT TUE JUN 12 2007

NCZ002-VAZ015-121945-
ALLEGHANY NC-GRAYSON VA-
248 PM EDT TUE JUN 12 2007

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDEPENDENCE...MOVING SOUTHWEST AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...TWIN OAKS AT 305 PM EDT...
STRATFORD AT 325 PM EDT...PINEY CREEK...SCOTTVILLE AT 340 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 1:57 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE JUN 12 2007

VAZ010-012-122000-
WYTHE VA-BLAND VA-
257 PM EDT TUE JUN 12 2007

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF BLAND...OR ABOUT 3 MILES
SOUTHEAST OF HICKSVILLE...MOVING SOUTHWEST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BASTIAN...BLAND AT 310 PM EDT...SUITER AT
335 PM EDT...FAVONIA AT 355 PM EDT...CERES AT 400 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT TUE JUN 12 2007

VAZ023-024-034-035-122015-
BOTETOURT VA-AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
312 PM EDT TUE JUN 12 2007

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GLASGOW...OR ABOUT OVER
SNOWDEN...MOVING SOUTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BIG ISLAND AT 320 PM EDT...SEDALIA AT 335 PM EDT...PEAKS OF
OTTER SUMMIT...PEAKS OF OTTER RECREATION AREA AT 400 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT TUE JUN 12 2007

VAZ020-024-122030-
BATH VA-ROCKBRIDGE VA-
333 PM EDT TUE JUN 12 2007

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GOSHEN...OR ABOUT 5 MILES
NORTH OF BELLS VALLEY...MOVING SOUTHWEST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BELLS VALLEY AT 350 PM EDT...YOST AT 355
PM EDT...GOSHEN AT 405 PM EDT...MILLBORO AT 420 PM EDT...NIMROD HALL
AT 425 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD
Special weather statement, Jun 12, 2:40 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT TUE JUN 12 2007

NCZ002-VAZ015-016-122045-
ALLEGHANY NC-GRAYSON VA-CARROLL VA-
340 PM EDT TUE JUN 12 2007

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GALAX CITY...OR ABOUT 2
MILES SOUTHWEST OF PIPERS GAP...MOVING SOUTHWEST AT 10 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...GALAX CITY AT 345 PM EDT...BAYWOOD
AT 415 PM EDT...ENNICE...BARRETT AT 420 PM EDT...

ONE CAN EXPECT LOCALLY HEAVY RAIN...DANGEROUS LIGHTNING...SMALL
HAIL...AND WIND GUSTS TO 40 MPH FROM THIS STORM.

STONEFIELD

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alleghany

When
June 12, 3:20 PM EST
Where
Alleghany County, Ennice
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.550, -81.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32644.